Pennsylvania, 2016

Flash Flood in Pennsylvania, June 2 to 3, 2016

June 2 to 3, 2016 · NWS CTP · 1 event in 1 county or zone

A small, but potent thunderstorm developed over Clearfield County just north of the town of Clearfield just before 22:00Z Thursday June 2nd, 2016. The storm moved little and by 23Z was producing very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A small, but potent thunderstorm developed over Clearfield County just north of the town of Clearfield just before 22:00Z Thursday June 2nd, 2016. The storm moved little and by 23Z was producing very heavy rain. The storm sat over the Clearfield-Lawrence County Airport (KFIG) where 5.16 of rain fell essentially 3 hours.

Initially Flood Advisories were issued (2316Z), but as the storm sat in one spot, the advisory was upgraded to a Flash Flood Warning at 0038Z.

Significant flooding was reported near the town of Clearfield, with three homes flooded, and according to Clearfield County EMA 21 people were rescued from their homes and taken to a shelter. Fortunately there were no reports of serious injuries. Hardest hit areas were near Route 879 and Industrial Road, and multiple streets in downtown Clearfield including Turnpike, Nichols and Merrill Street.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 2, 4:48 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 2, 4:48 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
548 PM EDT THU JUN 2 2016

.SYNOPSIS...
A weakening cold front will move through the region later today
into the overnight before stalling over southern Pa Friday.
Saturday is expected to be dry again, but wet weather will likely
arrive for the second half of the upcoming weekend as a more
potent upper trough and cold front moves in from the midwest.

&&

.NEAR TERM /THROUGH FRIDAY/...
An area of showers and thunderstorms continues to track northeast
through my far northeastern zones as of 2 pm. The HRRR seems to
have a decent handle on the showers/storms and keeps them trekking
out of the forecast area by 3 pm or shortly after. New convection
can be seen firing in the increasingly humid airmass back into the
Ohio Valley.

The big question today will be if we destabilize enough to pop some
good updrafts. Near term models pump the Cape up to as much as
2000J over western areas this afternoon. This along with moderate
wind shear could lead to some isolated stronger thunderstorms
through late afternoon into the evening. SPC has the area
highlighted in a Marginal risk for severe.

Peak intensity in the thunderstorm activity should be across the
central mtns during the mid to late afternoon hours. Convection
should weaken to mainly showers and some low- topped thunder and
decrease in areal coverage this evening.

Shower activity is expected to favor southern areas from the
evening into Friday morning as the weakening front settles south
and becomes stationary near the Mason Dixon line. Lows in the 50s
and 60s will be well above normal.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH 6 PM FRIDAY/...
The cold front is hard to find in the model derived pressure
fields by early Friday, but what there is to find looks like it
will be very near the MD border. This will once again favor my
southern zones with the best chances for a shower or thunderstorm.
GFS develops some modest CAPE while the NAM looks far too unstable
back in the drier airmass. Lowering PWATS lends confidence in
confining the rain chances to the southern zones.

Highs in the 70s to lower 80s will be slightly above normal.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
*Scattered to numerous severe thunderstorms are possible over
the eastern 1/2 of Pennsylvania on Sunday June 5th
*Cooler and unsettled pattern for next Monday-Wednesday June 6-8th
*Improving conditions/warming trend likely by the second half of
 next week

An amplifying upper-level trough crossing the Upper MS Valley on
Saturday will expand and pivot southeast through the OH/TN Valleys
on Sunday, with an associated deep surface cyclone evolving near
Lake Huron/southern Ontario. As the trailing cold front advances
eastward across the Central Appalachians, showers and thunderstorms
should increase in coverage into the afternoon hours on Sunday. A
conditional slight-to-enhanced risk of severe thunderstorms /15 to
30% severe probs/ has been highlighted in the Day 4 SPC outlook
covering the eastern 1/2 of PA, presuming ample destabilization
can occur ahead of the cold front in a high PW airmass. This may
be difficult due to persistent cloud cover from upstream or
overnight/early morning precipitation along/west of the
Alleghenies within pre-frontal warm advection zone. We will
continue to highlight the potential severe thunderstorm risk for
Sunday, June 5th via the HWO and social media for now with further
ramp-up in hazardous weather risk communication/DSS efforts as the
event shifts closer in time (within 72 hours) and overall
confidence increases. The cold front shifts east of the area
Sunday night bringing an end to the severe thunderstorm risk.

By early next week, broad cyclonic flow beneath an anomalous
eastern U.S. trough will keep an unsettled pattern in place into
the middle of next week, with the chance for showers and possible
afternoon thunderstorms given strong diurnal component and
relatively cool air aloft. High pressure builds into the area
during the second half of next week likely bringing improving
conditions along with a warming trend into next weekend.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Additional showers and thunderstorms will bring a return of
reduced conditions through the evening hours.

Expect patchy fog to form overnight, especially in areas that saw rain
today.

Friday will see lingering showers persist across southeastern PA,
with improving conditions elsewhere through the day.

Looking ahead to the weekend, patchy morning fog will give way to
generally VFR conds on Saturday. Sunday will see a chc for showers
and storms return, with reductions likely.

OUTLOOK...

Fri...Cold front. Scattered showers/thunderstorms with
restrictions possible, mainly east.

Sat...Mainly fair/VFR. Local fog reductions possible around dawn.

Sun...Reductions likely in a likely widespread rain with low
cigs.

Mon-Tue...VFR with areas of MVFR with scattered showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Steinbugl
AVIATION...La Corte/Gartner
Hazardous weather outlook, Jun 2, 3:06 PM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
406 PM EDT THU JUN 2 2016

PAZ004>006-010>012-027-028-037-041-042-045-046-049>053-056>059-
063>066-032015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-MIFFLIN-JUNIATA-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
406 PM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND
EVENING...AS A POTENT COLD FRONT AND UPPER LEVEL DISTURBANCE
PUSHES EAST ACROSS PENNSYLVANIA. LOCALIZED STRONG GUSTY WINDS AND
HAIL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ017>019-024>026-033>036-032015-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
SOMERSET-BEDFORD-FULTON-FRANKLIN-
406 PM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

SCATTERED STRONG THUNDERSTORMS WILL AFFECT THE AREA THIS
AFTERNOON AND EVENING AS A COLD FRONT APPROACHES FROM THE OHIO
VALLEY. A FEW OF THE STORMS COULD CONTAIN BRIEF STRONG WIND GUSTS,
LOCALIZED DOWNPOURS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND
EVENING...AS A POTENT COLD FRONT AND UPPER LEVEL DISTURBANCE
PUSHES EAST ACROSS PENNSYLVANIA. LOCALIZED STRONG GUSTY WINDS AND
HAIL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 2:43 PM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT THU JUN 2 2016

PAZ034-035-022015-
BEDFORD PA-FULTON PA-
343 PM EDT THU JUN 2 2016

AT 340 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER BEDFORD COUNTY...MOVING SLOWLY EAST.

RADAR INDICATES RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR. THIS
RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
BREEZEWOOD...BEDFORD...QUEEN...WELLS TANNERY...ST. CLAIRSVILLE...
CLEARVILLE...INGLESMITH...BLUE KNOB STATE PARK...EVERETT...
BUFFALO MILLS...NEW ENTERPRISE...CESSNA...BARNES GAP...LAKE GORDON...
OSTERBURG...PLEASANTVILLE...RAINSBURG...MANNS CHOICE...
DEFIANCE AND SCHELLSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3972 7879 4032 7862 4028 7849 4024 7845
      4026 7844 4016 7813 3973 7834
TIME...MOT...LOC 1940Z 302DEG 10KT 3995 7867

LA CORTE

The radar

The State College radar (KCCX), 33 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clearfield

When
June 2, 7:45 PM EST to June 3, 12:00 AM EST
Where
Clearfield County, 1.28 mi SE of Gray to 0.91 mi NW of Mt Joy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.056, -78.354

A small, but potent thunderstorm developed over Clearfield County just north of the town of Clearfield just before 22:00Z Thursday June 2nd, 2016. The storm moved ittle and intensified, and by 23Z was producing very heavy rain. The storm sat over the Clearfield-Lawrence County Airport (KFIG) where 5.16 of rain fell essentially 3 hours.

Initially Flood Advisories were issued (2316Z), but as the storm sat in one spot, the advisory was upgraded to a Flash Flood Warning at 0038Z.

Significant flooding was reported near the town of Clearfield, with three homes flooded, and according to Clearfield County EMA 21 people were rescued from their homes and taken to a shelter.

Shortly after midnight a house on West Front Street exploded when the owners tried to turn their power back on. Four residents of the home suffered unknown injuries.

Hardest hit areas were near Route 879 and Industrial Road (see fig 2), and multiple streets in downtown Clearfield including Turnpike, Nichols and Merrill Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645594.